Thunderstorm Wind, Wilbarger
- When
- August 17, 1:52 PM CST
- Where
- Wilbarger County, 1 mi E of Harrold
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.083, -99.017
Wind was reported on Highway 287.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 9:35 AM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1035 AM CDT THU AUG 17 2006 .UPDATE... HAVE WENT AHEAD AND REMOVED POPS FOR THE REMAINDER OF THIS MORNING. WITH WEAK UPPER TROUGH ACROSS HIGH PLAINS AND MOISTURE PLUME STILL PRESENT WILL LEAVE CHANCE POPS ACROSS FAR WEST FOR THIS AFTN. OTHERWISE NO MAJOR CHANGES TO TODAYS GRIDS. UPDATES OUT SHORTLY. 30 ------------------------------------------------------------- 428 AM CDT THU AUG 17 2006 .DISCUSSION...EXPECT A STAGNANT PATTERN TODAY AND FRIDAY...WITH HOT AND DRIER WEATHER OVER MUCH OF OKLAHOMA AND NORTH TEXAS. THIS WOULD BE A GOOD TIME TO VISIT NORTHWEST OKLAHOMA...WHERE TEMPERATURES WILL BE JUST A BIT COOLER...WITH MORE CLOUD COVER AND SCATTERED RAIN. GIVEN THE STAGNANT LARGE SCALE FLOW...THE FORECAST HINGES ON SOME SMALLER SCALE DETAILS...SO HERE GOES. HIGH PRESSURE IS NOW STRETCHED OUT ACROSS SOUTHEAST OKLAHOMA...WITH CIRCULATION CENTERS OVER SOUTH TEXAS AND NEAR MEMPHIS TENNESSEE. THE RIDGE WILL BUILD NORTH AND WEST THE NEXT 36 TO 48 HOURS...CAUSING TEMPERATURES TO RISE TO AROUND 105 ALONG THE RED RIVER...AND AROUND 102 ELSEWHERE. THE INCREASED SUBSIDENCE AND HEAT WILL DRY OUT THE COLUMN AND REMOVE INSTABILITY...SUCH THAT RAIN CHANCES BECOME VERY LOW. THE EXCEPTION WILL BE FAR WESTERN AND NORTHWESTERN OKLAHOMA...WHERE THE RIDGE WILL LOSE OUT TO A PERSISTENT TROUGH...WITH A LOT OF MID AND HIGH LEVEL MOISTURE. THIS TROUGH...WHICH HAS BEEN A VERY SUBTLE YET IMPORTANT FEATURE OF LATE...FINALLY BECAME MORE DISTINCT AT 700 TO 500 MB...RUNNING FROM FAR SOUTHWEST TEXAS UP TO NEAR AMARILLO AND INTO SOUTHWEST KANSAS. BELIEVE THE 00Z NAM HANDLES THIS TROUGH BEST...MAINTAINING A SLOW MOVING ELONGATED SHEAR AXIS...RATHER THAN THE CONVECTIVELY INDUCED CLOSED CIRCULATIONS OF THE GFS. ASIDE FROM THIS PROBLEM...THE GFS WAS ALSO A GOOD MODEL FOR THIS PACKAGE...AND IS BETTER WITH THE TIMING OF THE UPPER SYSTEM/FRONT DUE IN ON SATURDAY. FOR OVERALL CONTINUITY ON THE STRENGTH AND PLACEMENT OF THE SYSTEM/FRONT...HOWEVER...THE ECMWF LOOKS BETTER. SEE NO REASON FOR THE UPPER SYSTEM TO STRENGTHEN...AS THE GFS SUGGESTS...WHILE MOVING ALONG WITH CONFLUENT FLOW OVER THE MIDWEST. FOLLOWING THE ECMWF...IT LOOKS AS THOUGH COOLING WILL BE VERY MINIMAL WITH THE INITIAL WIND SHIFT...AND THIS WILL NOT REACH AREAS SOUTH OF I40 BEFORE MAX HEATING SATURDAY...SO HAVE BUMPED TEMPS UP A FEW DEGREES. UNTIL THEN...THE HIGH PLAINS TROUGH AXIS WILL FAVOR AFTERNOON/EVENING THUNDERSTORMS AND EARLY MORNING RAIN SHOWERS FROM THE PANHANDLE INTO NORTHWEST OKLAHOMA. UPPED POPS A BIT TO ACCOUNT FOR THIS...BUT THE GEOGRAPHY STAYS NEARLY IDENTICAL TO THE PREVIOUS FORECAST. NO CHANGES MADE BEYOND SATURDAY. A TRANSITION TO NORTHWEST FLOW LOOKS INCREASINGLY LIKELY FOR MID NEXT WEEK...WHICH COULD COOL OFF EASTERN OKLAHOMA. WESTERN AREAS STILL SEE VERY WARM THICKNESS. WILL HOPE FOR THE BEST...IN THAT THE STRONGER NW FLOW COULD STEER SOME ORGANIZED CONVECTIVE SYSTEMS TOWARD OKLAHOMA...NOT THE SPOTTY TROPICAL DOWNPOURS THAT HAVE REIGNED THE ENTIRE SUMMER. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 102 75 104 76 / 10 10 0 10 HOBART OK 100 74 101 74 / 20 20 20 10 WICHITA FALLS TX 104 75 106 77 / 10 10 0 10 GAGE OK 93 69 96 69 / 40 40 30 30 PONCA CITY OK 100 76 102 75 / 10 10 10 20 DURANT OK 104 77 105 79 / 0 0 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && BURKE/02
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU AUG 17 2006
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU AUG 17 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.
DISCUSSION...
A BAND OF MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM FROM
WEST TEXAS INTO WESTERN KANSAS... BRUSHING WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS... AS A PERSISTENT UPPER LEVEL TROUGH FROM
SOUTHWEST TEXAS INTO WESTERN KANSAS DRIFTS SLOWLY NORTHEASTWARD.
WEAK SURFACE BOUNDARIES AND TERRAIN INFLUENCES ARE EXPECTED TO HELP
INITIATE THUNDERSTORMS ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON. A FEW THUNDERSTORMS MAY PRODUCE WINDS IN
EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL. THE THUNDERSTORMS ARE
EXPECTED TO DIMINISH AFTER SUNSET.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE OVERALL PATTERN
CHANGES SLOWLY. A COLD FRONT WILL MOVE INTO THE SOUTHERN PLAINS OVER
THE WEEKEND BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA.
THUNDERSTORM CHANCES WILL LINGER INTO THE FIRST PART OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 100 AND 105...
THROUGH SATURDAY. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD CONTINUE TO
USE CAUTION.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 ENE MUNDAY 33.46N 99.58W
08/16/2006 KNOX TX TRAINED SPOTTER
ESTIMATED 80 MPH WIND, TWO TRAILERS DAMAGED, NUMEROUS
POWER POLES SNAPPED IN HALF. OCCURRED ALONG/NEAR HWY 277
BETWEEN MUNDAY AND GOREE. REPORT RELAYED FROM KNOX COUNTY
911.
&&
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 232 PM CDT THU AUG 17 2006 TXZ085-086-171945- WILBARGER TX-WICHITA TX- 232 PM CDT THU AUG 17 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF ELECTRA AT 232 PM CDT...MOVING NORTH AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 251 PM CDT THU AUG 17 2006 OKZ036-172015- JACKSON OK- 251 PM CDT THU AUG 17 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ALTUS AT 251 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN JACKSON COUNTY...INCLUDING THE CITY OF ALTUS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 31 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind was reported on Highway 287.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530006.